Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 14, NWS Denver/Boulder, CO

March 15, 201710 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 15, 2017, 12:41 PM MDT for 10 counties in Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2017, 12:41 PM MDT (18:41 UTC)
Expired
Mar 15, 2017, 7:00 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 7 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3105 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WWUS85 KBOU 151841
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1241 PM MDT Wed Mar 15 2017

...High Fire Danger this afternoon and early evening...

.Gusty northwest winds to 35 mph have developing along the I-25
corridor and adjacent plains. The gusty winds in combination with
dry fuels and low humidity around 10 percent will produce very 
high fire danger. 

COZ238-240>246-160100-
/O.NEW.KBOU.FW.W.0014.170315T1841Z-170316T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
1241 PM MDT Wed Mar 15 2017

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR I-25 Corridor and adjacent
plains...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect
until 7 PM MDT this evening.

* Affected Area...Fire Weather Zones 238...240...241...242... 
  243...244...245 and 246.

* Timing...Gusty winds and low relative humidities will continue
  through the afternoon then gradually improve this evening.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 10 percent.

* Impacts...Conditions will be favorable for the ignition and
  rapid growth of wildfires. Wind-driven fires will be difficult
  to contain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
007 
WWUS85 KBOU 152015
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
215 PM MDT Wed Mar 15 2017

...Very high Fire Danger again on Thursday...

.Gusty west to northwest winds coupled with very low relative
humidities and dry fuels will produce a very high fire danger for
the Front Range Foothills below 7500 feet and Northeast Plains on
Thursday.

COZ238-240>246-160415-
/O.NEW.KBOU.FW.A.0013.170316T1700Z-170317T0100Z/
/O.CON.KBOU.FW.W.0014.000000T0000Z-170316T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
215 PM MDT Wed Mar 15 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE I-25 CORRIDOR AND
ADJACENT PLAINS...

...FIRE WEATHER WATCH IN EFFECT FROM LATE THURSDAY MORNING 
THROUGH EARLY THURSDAY EVENING FOR WIND AND LOW RELATIVE 
HUMIDITY...

The National Weather Service in Denver has issued a Fire Weather
Watch FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect
from Thursday morning through Thursday evening.

* Affected Area...Fire Weather Zones 238...240...241...242... 
  243...244...245 and 246.

* Timing...Gusty winds and low relative humidities will continue
  through the afternoon then gradually improve this evening.
  Conditions will worsen again on Thursday with even warm
  temperatures expected.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...as low as 10 percent.

* Impacts...Conditions will be favorable for the ignition and 
  rapid growth of wildfires. Wind-driven fires will be difficult 
  to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ215-216-239-247>251-160415-
/O.NEW.KBOU.FW.A.0013.170316T1700Z-170317T0100Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
215 PM MDT Wed Mar 15 2017

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT
RANGE FOOTHILLS AND FAR EASTERN PLAINS...

The National Weather Service in Denver has issued a Fire Weather
Watch FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect
from late Thursday morning through early Thursday evening.

* Affected Area...Fire Weather Zones 215...216...239...247... 
  248...249...250 and 251.

* Timing...Gusty winds and low relative humidities are expected
  develop late Thursday morning and continue into early Thursday
  evening.

* Winds...West 10 to 25 mph with gusts up to 40 mph, strongest in
  the foothills of Larimer and Boulder Counties.

* Relative Humidity...as low as 10 percent.

* Impacts...Conditions will be favorable for the ignition and 
  rapid growth of wildfires. Wind-driven fires will be difficult 
  to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 15, 10:36 AM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 15, 10:36 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1036 AM MDT Wed Mar 15 2017

.UPDATE...
Issued at 1027 AM MDT Wed Mar 15 2017

No significant updates planned for the grids. High pressure aloft
will decreasing mid and high level cloudiness by this aftn.
Generally west/northwest winds across the cwa today in the 10-15
mph range, except along the northern border where some stronger
gusts will be possible.

&&

.SHORT TERM...(Today and tonight)
Issued at 358 AM MDT Wed Mar 15 2017

Upper level ridging remains over the Rocky Mountains today with
moderate northwesterly flow aloft over northeast Colorado. A warm
and dry airmass is in place over the region with the upper level ridge
axis forecast to remain over the Utah/Colorado border through this
afternoon. Very little in the way of sky cover is expected due to
the proximity of the ridge axis. High temperatures will be in the
mid 70s across the plains as our abnormally warm March continues.

Surface pressure gradients across the state are going to be weak,
resulting in light wind fields. Wind speeds will come up a little
bit in the afternoon as the deepening boundary layer mixes some of
the mid-level northwesterly winds down to the surface. Winds
should not be strong enough to cause any fire weather related
problems. Mostly clear skies overnight should allow for sufficient
cooling in the mountains to re-freeze the snowpack, helping to
limit early season runoff, in spite of the warm temperatures being
experienced each afternoon.

.LONG TERM...(Thursday through Tuesday)
Issued at 358 AM MDT Wed Mar 15 2017

Very warm and dry conditions will continue on Thursday under the
influence of a flattening ridge aloft with dry westerly flow. A
broad area of low pressure builds at the surface in Nebraska
throughout the day, with a pressure gradient favoring a west-
northwest wind direction across the Plains. Wind speeds Thursday
afternoon could exceed 25 mph north of a Boulder to Greeley to Ft.
Morgan to Yuma line, leading to critical fire weather conditions.
A fire weather watch may be needed for Thursday afternoon.

Late in the day Thursday a cool front will move south across the
Plains with a wind shift to the north.  There is only a modest
decrease in Friday's high temperatures associated with cooler flow
behind the front, and expect about a 10 degree drop across the
Plains. The mountains will continue to be warm and dry Friday,
with 50s in the populated areas and upper 40s on the ski slopes.

The cool down lasts one day before a much stronger ridge aloft
builds over the state. On Saturday a 582 dam ridge axis moves
across the state through Sunday morning, and by Sunday afternoon
the flow aloft shifts to southwest. Saturday and Sunday will
remain warm and dry across the area. A 1030 mb surface high
located across Nebraska on Saturday leads to low-level south/southeast
flow preventing any a downslope component. Taken together a high
temperature record is not likely for Denver on Saturday, but temps
should reach the upper 70s across Denver and the rest of the
Plains. On Sunday, with a long wave trough well offshore of
California, flow aloft will shift to southwest and induce a lee
trough, and with a surface high across Nebraska moving south into
Texas, the result will be some downslope flow east of the
Continental Divide. 700 mb temps are similar Saturday to Sunday,
but feel that with the added influence of the downslope flow,
highs on Sunday will be a few degrees warmer, reaching 80 most
areas of the Plains. Denver's record of 81 could be in jeopardy on
Sunday. The mountains will be incredibly warm on Sunday as well,
with temperatures in the mid 50s at the ski areas and near 60
across the high mountain valleys.

Cooler temperatures arrive Monday as a strong long wave trough
approaches California. Models differ quite a bit on the evolution
of the Pacific storm and how much moisture may be advected into
Colorado with the southwest flow. The GFS has mountain
precipitation on Monday while the EC and Canadian keep the
moisture in Wyoming. A weak cold front looks to impact the state
on Monday, but moisture still appears to be lacking across the
Plains. High temperatures will be 10-14 degrees cooler across the
Plains and 5-8 degrees cooler in the Mountains. This far out will
keep low PoPs for the mountains but not confident in precipitation
chances overall as models have been trending drier. On Tuesday
the storm is just offshore of the West Coast and model guidance
rebuilds a downstream ridge across our area, with the EC and
Canadian models building a more robust ridge than the GFS. Will
keep the low PoPs in the forecast on Tuesday and temperatures
should continue to be a above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1027 AM MDT Wed Mar 15 2017

VFR with no Ceiling/visibility restrictions. Winds are expected
to be primarily west/northwest today in the 10-15kt range with
some gusts around 20 kts this aftn. Drainage southerly winds will
return in the evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Dankers
LONG TERM...Schlatter
AVIATION...Cooper
Hazardous weather outlook, Mar 15, 10:39 AM MDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1039 AM MDT Wed Mar 15 2017

COZ030>051-161645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1039 AM MDT Wed Mar 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time. An upper level
ridge over the Great Basin will continue moving warm and dry air
over Colorado. It will be mostly sunny skies by mid afternoon with
temperatures much warmer than normal.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Warm and dry conditions will prevail through the weekend with a
cool down early next week. The fire danger is expected to be
elevated Thursday and Sunday when windy conditions develop across
parts of the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 2:15 PM MDTFire Weather WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 13 more17 hr

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.